Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 54, NWS Pueblo, CO

June 24, 1997El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 24, 1997, 3:18 PM MDT for El Paso County, Colorado. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 24, 1997, 3:18 PM MDT (21:18 UTC)
Expired
Jun 24, 1997, 4:20 PM MDT
In force
62 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County El Paso County, CO

What was reported inside it

TimeReportWhereRemark
Jun 24, 4:00 PM MDTHail 1.75Monument, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Fort Carson/Butt, CO (KFCS), launched 12:00Z, 9.3 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Carson/Butt, CO at 12:00Z on 1997-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 514 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Carson/Butt, CO at 12:00Z on 1997-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
514 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1969 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

522 
WUUS1 KPUB 242119 RRA
SVRPUB
COC041-242220-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
318 PM MDT TUE JUN 24 1997

* SEVERE THUNDERSTORM WARNING FOR
  NORTHERN EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 420 PM MDT
 
* SOME LOCATIONS AFFECTED
  PALMER LAKE BY 325 PM
  MONUMENT AROUND 335 PM

* AT 318 PM RADAR SHOWED A SEVERE STORM 7 MILES WEST OF MONUMENT OR
  18 MILES NORTHWEST OF COLORADO SPRINGS MOVING EAST AT 10 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL.



IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

SR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:02 PM MDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 24, 2:02 PM MDT, 1 hour 16 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT TUE JUN 24 1997

...MAIN FORCAST CONCERN FOR TONIGHT IS CONTINUATION OF POSSIBLE SEVERE
WEATHER EVENT...

ETA AND NGM BOTH SIMILAR IN PLACEMENT OF SURFACE FEATURES THIS EVENING
AND TONIGHT.  ETA SEEMS TO HAVE A SLIGHTLY BETTER HANDLE ON TIMING OF
THE NORTHERLY SURGE WHICH HAS ALREADY PUSHED INTO SOUTHEAST COLORADO A
LITTLE AHEAD OF SECHEDULE.  AGREE WITH PREVIOUS FORECASTER THAT POTENTIAL
FOR SEVERE WEATHER WILL CONTINUE THROUGH THE EVENING...AND FOCUS FOR
THUNDERSTORM DEVELOPMENT WILL SHIFT TOWARD THE SOUTH AND EAST ALONG WITH
THE SURFACE FRONT AS EVENING PROGRESSES.  STRONG THUNDERSTORM ACTIVITY SHOULD
DIMINISH BY MID EVENING FOR COLORADO SPRINGS AREA...AND BY MIDNIGHT FOR
THE SOUTHEAST COUNTIES.

LOOKED AT A FEW HODOGRAPHS FROM 12Z SOUNDINGS...IF SURFACE WINDS TURN MORE
SOUTHEASTERLY BEHIND COLD FRONT AS MODELS DEPICT...COULD GET SOME
FAVORABLE HELICITIES FOR SUPERCELL DEVELOPMENT THIS EVENING.  FEEL THAT
CONDITIONS ARE MORE FAVORABLE FOR SUPERCELLS ALONG THE EASTERN BORDER
COUNTIES WITH THE MOST FAVORABLE AREA IN KIOWA COUNTY. ALL OF THIS
HINGES ON THE NORTHERLY FLOW VEERING AROUND TO AN EASTERLY DIRECTION...
AS SURFACE LOW OVER THE SOUTHEAST PLAINS DRAWS WINDS MORE EASTERLY.  FEEL
THIS SCENARIO IS LIKELY TO PLAY OUT AS WINDS IN COS AND PUB HAVE ALREADY
RESPONDED.

SOME PATCHY FOG COULD DEVELOP TNIGHT OVER SOUTHEAST PLAINS AS A RESULT OF
LOCALLY HEAVY RAIN FROM AFTERNOON AND EVENING CONVECTION.

WILL GO SLIGHTLY ABOVE FWC FOR MINS DUE TO INCREASING LOW LEVEL MOISTURE
AND MORE CLOUDS.

KT/PE

In the hours before

Special weather statement, Jun 24, 11:55 AM MDT, 3 hours 23 minutes before
COZ060>081-250600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1155 AM MDT TUE JUN 24 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

...MODERATE POTENTIAL FOR SEVERE THUNDERSTORMS TODAY OVER MUCH OF
   THE EASTERN PLAINS...

SEVERAL INGREDIENTS ARE COMING TOGETHER THIS AFTERNOON AND
EVENING TO PROMOTE THE DEVELOPMENT OF STRONG TO SEVERE
THUNDERSTORMS OVER MUCH OF THE EASTERN PLAINS.

LOW LEVEL MOISTURE REMAINS HIGH OVER EASTERN COLORADO...AND WIND SHEAR
PROFILES EXPECTED THIS AFTERNOON MAY PROMOTE THE DEVELOPMENT OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...HEAVY RAIN...DAMAGING
WINDS AND POSSIBLY TORNADOES.

THE MOST LIKELY AREA FOR SEVERE WEATHER LIES ALONG AND EAST OF AN
AXIS FROM THE COLORADO SPRINGS/PALMER DIVIDE AREA EXTENDING
SOUTHEAST INTO BACA COUNTY.

SOME OF THE CITIES PRONE TO SEVERE WEATHER TODAY INCLUDE...
COLORADO SPRINGS...PUEBLO...EADS...LA JUNTA...LAS ANIMAS...LAMAR
...KIM AND SPRINGFIELD.

THE THREAT OF SEVERE WEATHER WILL DIMINISH IN THE COLORADO
SPRINGS AREA BY EARLY EVENING...BUT MAY LINGER UNTIL AROUND
MIDNIGHT OVER THE FAR EASTERN PLAINS.

SPOTTER ACTIVATION IS LIKELY TODAY.
Special weather statement, Jun 24, 12:00 PM MDT, 3 hours 18 minutes before
COZ060>081-250600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1155 AM MDT TUE JUN 24 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

...MODERATE POTENTIAL FOR SEVERE THUNDERSTORMS TODAY OVER MUCH OF
   THE EASTERN PLAINS...

SEVERAL INGREDIENTS ARE COMING TOGETHER THIS AFTERNOON AND
EVENING TO PROMOTE THE DEVELOPMENT OF STRONG TO SEVERE
THUNDERSTORMS OVER MUCH OF THE EASTERN PLAINS.

LOW LEVEL MOISTURE REMAINS HIGH OVER EASTERN COLORADO...AND WIND SHEAR
PROFILES EXPECTED THIS AFTERNOON MAY PROMOTE THE DEVELOPMENT OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...HEAVY RAIN...DAMAGING
WINDS AND POSSIBLY TORNADOES.

THE MOST LIKELY AREA FOR SEVERE WEATHER LIES ALONG AND EAST OF AN
AXIS FROM THE COLORADO SPRINGS/PALMER DIVIDE AREA EXTENDING
SOUTHEAST INTO BACA COUNTY.

SOME OF THE CITIES PRONE TO SEVERE WEATHER TODAY INCLUDE...
COLORADO SPRINGS...PUEBLO...EADS...LA JUNTA...LAS ANIMAS...LAMAR
...KIM AND SPRINGFIELD.

THE THREAT OF SEVERE WEATHER WILL DIMINISH IN THE COLORADO
SPRINGS AREA BY EARLY EVENING...BUT MAY LINGER UNTIL AROUND
MIDNIGHT OVER THE FAR EASTERN PLAINS.

SPOTTER ACTIVATION IS LIKELY TODAY.
Special weather statement, Jun 24, 1:32 PM MDT, 1 hour 46 minutes before
COZ077-242135-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
132 PM MDT TUE JUN 24 1997

...STRONG THUNDERSTORMS OVER EASTERN LAS ANIMAS COUNTY...

THROUGH AT LEAST 230 PM...ISOLATED STRONG THUNDERSTORMS WILL
CONTINUE OVER EASTERN LAS ANIMAS COUNTY.  ONE OF THE STORMS WILL
AFFECT NORTHEAST LAS ANIMAS COUNTY ACROSS OPEN COUNTRY NORTH OF KIM
...WHILE THE OTHER STORM WILL AFFECT OPEN COUNTRY SOUTH OF KIM.

THESE STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL AMOUNTS UP TO
1 INCH PER HOUR...HAIL...WIND GUSTS UP TO 50 MPH AND FREQUENT
DANGEROUS LIGHTNING.

AT 130 PM...DOPPLER RADAR SHOWED ONE THUNDERSTORM LOCATED 20 MILES
NORTHWEST OF KIM AND ANOTHER STORM 14 MILES SOUTH OF KIM.  LITTLE
MOVEMENT OF THE THUNDERSTORMS WAS INDICATED.

SR
Special weather statement, Jun 24, 2:11 PM MDT, 1 hour 7 minutes before
COZ077-081-242215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
211 PM MDT TUE JUN 24 1997

...VERY STRONG THUNDERSTORM OVER SOUTHEAST LAS ANIMAS COUNTY...

A VERY STRONG THUNDERSTORM WILL MOVE ACROSS EXTREME SOUTHEAST LAS
ANIMAS COUNTY THROUGH AT LEAST 230 PM AND MAY MOVE INTO SOUTHWEST
BACA COUNTY BY 230 PM.  THIS THUNDERSTORM WILL PRODUCE VERY HEAVY
RAINFALL AMOUNTS OF 1 TO 2 INCHES PER HOUR...WIND GUSTS UP TO 55
MPH...HAIL...AND FREQUENT DANGEROUS LIGHTNING.

AT 208 PM...DOPPLER RADAR SHOWED THE STORM 11 MILES SOUTHEAST OF KIM
...OR 40 MILES SOUTHWEST OF SPRINGFIELD.  MOVEMENT WAS TO THE EAST
AT 10 MPH.

THIS THUNDERSTORM COULD QUICKLY BECOME SEVERE...AND BRING LARGE
HAIL AND DAMAGING WINDS.  IF YOU ARE IN THE PATH OF THIS STRONG
THUNDERSTORM...YOU ARE URGED TO FIND SHELTER BEFORE IT REACHES
YOUR AREA.

SR/PE
Special weather statement, Jun 24, 2:28 PM MDT, 50 minutes before
COZ077-242230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
228 PM MDT TUE JUN 24 1997

...VERY STRONG THUNDERSTORMS OVER FAR EASTERN LAS ANIMAS AND
WESTERN BACA COUNTIES...

THROUGH 330 PM...ISOLATED VERY STRONG THUNDERSTORMS WILL AFFECT FAR
EASTERN LAS ANIMAS COUNTY AND WESTERN BACA COUNTY.  ONE STORM WILL
MOVE ALONG HIGHWAY 160 BETWEEN KIM AND PRITCHETT WHILE THE OTHER
STORM WILL MOVE ACROSS SOUTHWEST BACA COUNTY TO THE WEST OF CAMPO.

EACH OF THESE VERY STRONG THUNDERSTORMS WILL PRODUCE VERY HEAVY
RAINFALL AMOUNTS OF 1 TO 2 INCHES PER HOUR...WIND GUSTS UP TO 55 MPH
...HAIL AND FREQUENT DANGEROUS LIGHTNING.

AT 225 PM...DOPPLER RADAR SHOWED ONE STORM 9 MILES NORTHEAST OF KIM
...WHILE THE OTHER STORM WAS 34 MILES SOUTHWEST OF SPRINGFIELD.
MOVEMENT OF THE THUNDERSTORMS WAS EAST AT 10 MPH.

LIGHTNING KILLS MORE PEOPLE IN THE UNITED STATES EACH YEAR THAN ANY
OTHER SINGLE WEATHER PHENOMENON.  MOVE INDOORS IF A THUNDERSTORM IS
NEARBY.

SR
Special weather statement, Jun 24, 2:55 PM MDT, 23 minutes before
COZ067-071-072-242300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
255 PM MDT TUE JUN 24 1997

...THUNDERSTORMS DEVELOPING OVER TELLER COUNTY THIS AFTERNOON...

SCATTERED THUNDERSTORMS...SOME VERY STRONG...WILL CONTINUE OVER
TELLER COUNTY THROUGH AT LEAST 400 PM.  A VERY STRONG THUNDERSTORM
WILL MOVE ACROSS EXTREME NORTHEAST TELLER COUNTY THROUGH 330 PM AND
WILL LIKELY MOVE INTO EXTREME NORTHWEST EL PASO COUNTY OR SOUTHERN
DOUGLAS COUNTY BY 330 PM.

THIS VERY STRONG THUNDERSTORM WILL PRODUCE HEAVY RAIN UP TO 1 INCH
PER HOUR...WIND GUSTS UP TO 55 MPH...HAIL AND FREQUENT DANGEROUS
LIGHTNING.

AT 251 PM...DOPPLER RADAR SHOWED THE STORM 9 MILES NORTH OF WOODLAND
PARK...OR 23 MILES NORTHWEST OF COLORADO SPRINGS.  MOVEMENT WAS EAST
NORTHEAST AT 20 MPH.

LIGHTNING KILLS MORE PEOPLE IN THE UNITED STATES EACH YEAR THAN ANY
OTHER SINGLE WEATHER PHENOMENON.

SR

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:40 PM MDTSevere Thunderstorm WarningPUBEl Paso60 min
Jun 23, 7:52 PM MDTSevere Thunderstorm WarningPUBEl Paso63 min
Jun 24, 4:30 PM MDTSevere Thunderstorm WarningPUBEl Paso65 min
Jun 24, 5:02 PM MDTSevere Thunderstorm WarningPUBProwers48 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.